Michelle was crouched in the corner of the shower — water streaming over her as she lost sense of time and place — when her husband of less than a year broke down the door.
“It was something you’d see in a movie — he found me crying on the floor in the fetal position,” says the 37-year-old, who now lives on Long Island and declined to give her last name for privacy reasons. “At that point, he may have thought I was trying to drown myself.”
Michelle, then 25, transformed from a bubbly, blushing bride with an “upbeat and sweet” disposition to someone suddenly gripped by demons. “I was a happy newlywed, living my life on the Upper West Side, and I soon became suicidal. I would tell [my husband], ‘I don’t want to live anymore. I want to take my life.'”
The cause of her dangerous transformation? Her birth control pill, an estrogen- and progestogen-based oral contraceptive, which she was prescribed about a month after tying the knot to control severe cramps.
“I was very depressed and didn’t want to get out of bed,” says Michelle, who works in a law office. “My husband would come home from work and find me staring blankly at the TV in the dark. It was frightening.”
A recent Danish study, which looked at the medical records of more than 1 million women between 1995 and 2013, suggests a 40 percent greater chance of being prescribed an antidepressant after six months of using birth control compared to nonusers. According to the Centers for Disease Control and Prevention, 16 percent of women ages 14 to 44 used oral contraception in 2015.
Michelle and her husband initially chalked up the depression to coming off the wedding high. After all, she’d been on a different brand of birth-control pills for seven years without incident before switching brands after the wedding.
But the side effects were too alarming to ignore. “It was hard on both of us — my husband didn’t know what to do with me,” says Michelle. “He said, ‘This isn’t the girl I married.’”
To read the rest of the story, click here to see it on the New York Post.